Indiana, 2020Lake-Effect Snow in Indiana, December 24 to 25, 2020
December 24 to 25, 2020 · NWS IWX · 2 events in 2 counties and zones
Heavy lake effect snow developed late in the night of December 24th and continued into the morning of December 25th. Total snow accumulations of 4 to 15 inches with the greatest amounts across northern/northeast La Porte County and northern St.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy lake effect snow developed late in the night of December 24th and continued into the morning of December 25th. Total snow accumulations of 4 to 15 inches with the greatest amounts across northern/northeast La Porte County and northern St. Joseph County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Dec 24, 2:07 PM EST, 2 hours 23 minutes earlier.
Area forecast discussion, Dec 24, 2:07 PM EST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
207 PM EST Thu Dec 24 2020
.SYNOPSIS...
Issued at 207 PM EST Thu Dec 24 2020
Lake effect snow showers will expand in coverage and intensity this
evening and continue through much of Friday across northern Indiana
and southern Michigan. Elsewhere a few flurries along with cold and
blustery weather is expected.
&&
.SHORT TERM...(Tonight through Friday)
Issued at 207 PM EST Thu Dec 24 2020
Impressive deep layer upper trough from WI swwd through MO will
shift east this period and allow low level flow to veer n-nwrly
across lake MI tonight. Cellular snow showers already in progress
through west Michigan of which will rapidly escalate in organization
and intensity by sunset timed with sewd pivot of low level trough
axis. Intense thermal gradient supports an equal intense/fairly deep
convergence zone with time overnight and which will be further
accentuated by long axis preconditioned lake plume off lake
Superior. Thus expect an intense single band will arise invof the
ern shoreline by late evening with snowfall rates of 1-2"/hr likely.
Non-steady state low level flow will allow band to oscillate wwd
initially yet shift back east late tonight as upper trough begins to
break ewd. This is also timed with stronger mean low level flow
which will allow more intense banding to penetrate inland with some
1-3 inch accumulations likely within adjacient counties of lagrange,
noble and nrn kosciusko.
Otherwise prior update/warning expansion based off strong highres
consensus although preference was given toward clustered more wrn
placed band members. Nonetheless per good agreement and blended qpf
solutions, bumped snow accums across the board. Nrn Berrien/nw Cass
still look to be ground zero with max accumulations near 15 inches
with 10 inch amounts likely through nrn St Joe and ne Laporte.
Lake bands will be slow to shift east/diminsh Fri aftn and have
slowed pop taper some through the day. Headline ending timing though
still appears good and left.
&&
.LONG TERM...(Saturday through Wednesday)
Issued at 207 PM EST Thu Dec 24 2020
In wake of short term sys, low amplitude ridging builds ahead of
upstream nrn stream wave digging through the nrn lakes Mon.
Lagged/renewed moisture return into swd trailing frontal zone like
yesterday looks paltry with a brief/limited rain/snow mix Sun night.
More impressive srn stream wave then follows mid to late week with
mild air and rain spreading in late Wed followed by another influx
of cold air and snow showers on backside late Thu/Fri.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 608 AM EST Thu Dec 24 2020
Widespread upstream MVFR Cigs should continue to fill in/persist
across NRN Indiana today.
As the Cold front continues east through Ohio and strongest
pressure rises shift eastward...look for wind speeds to gradually
diminish by midday/afternoon with lake effect snow gradually
ramping as better collocation of lake induced instability/vertical
motion and time overnight.
Anticipate lowering visibilities in show showers at SBN to IFR
late in the forecast period. Limited inland extent of snow bands
to likely maintain little more than flurries at FWA.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Winter Storm Warning until 4 PM EST /3 PM CST/ Friday for INZ003-
004.
Winter Weather Advisory until 4 PM EST Friday for INZ005.
MI...Winter Storm Warning until 4 PM EST Friday for MIZ077-078.
Winter Storm Watch from Friday afternoon through Friday evening
for MIZ077-078.
Winter Weather Advisory until 4 PM EST Friday for MIZ079.
OH...NONE.
LM...Small Craft Advisory until 4 PM EST Friday for LMZ043-046.
&&
SYNOPSIS...T
SHORT TERM...T
LONG TERM...T
AVIATION...Murphy/JP
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Dec 24, 2:31 PM EST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
231 PM EST Thu Dec 24 2020
INZ007-009-012-013-015-017-018-020-022>027-032>034-MIZ080-081-OHZ001-
002-004-005-015-016-024-025-251000-
Steuben-De Kalb-Starke-Pulaski-Fulton IN-Whitley-Allen IN-White-
Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-
Van Wert-Allen OH-
231 PM EST Thu Dec 24 2020 /131 PM CST Thu Dec 24 2020/
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ006-008-014-016-251000-
Lagrange-Noble-Marshall-Kosciusko-
231 PM EST Thu Dec 24 2020
This Hazardous Weather Outlook is for northern Indiana.
.DAY ONE...This afternoon and tonight.
Lake effect snow will overspread the area late tonight. Hazardous
travel conditions may develop north of US 30.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Lake effect snow will persist into Friday afternoon before
diminishing. Hazardous travel conditions are possible north of US 30.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ005-MIZ079-251000-
Elkhart-St. Joseph MI-
231 PM EST Thu Dec 24 2020
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST FRIDAY...
This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Lake effect snow will result in areas of hazardous travel conditions
later tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Lake effect snow will result in hazardous travel conditions Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MIZ077-078-251000-
Berrien-Cass MI-
231 PM EST Thu Dec 24 2020
...WINTER STORM WARNING IN EFFECT UNTIL 4 PM EST FRIDAY...
This Hazardous Weather Outlook is for southwest Michigan.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Heavy lake effect snow will result in limited visibility and hazardous
travel conditions this afternoon and tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Heavy lake effect snow will result in limited visibility and hazardous
travel conditions Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ003-004-251000-
La Porte-St. Joseph IN-
231 PM EST Thu Dec 24 2020 /131 PM CST Thu Dec 24 2020/
...WINTER STORM WARNING IN EFFECT UNTIL 4 PM EST /3 PM CST/ FRIDAY...
This Hazardous Weather Outlook is for northern Indiana.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Heavy lake effect snow will result in limited visibility and hazardous
travel conditions tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Heavy lake effect snow will result in limited visibility and
hazardous travel conditions Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LMZ043-046-251000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
231 PM EST Thu Dec 24 2020
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EST FRIDAY...
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
Lake-Effect Snow, St. Joseph
- When
- December 24, 4:30 PM EST to December 25, 2:00 PM EST
- Where
- St. Joseph forecast zone
- Reported by
- Public
Periods of heavy lake effect snow from evening of December 24th through early afternoon December 25th. Heaviest snow was early morning on December 25th. Storm total snowfall of 6 to 15 inches. There was a report of 15 inches just northwest of South Bend. Visbilities were reduced to less than one quarter of a mile at times and snow covered roads created hazardous travel conditions. There were reports of slide offs and accidents across the county.
Lake-Effect Snow, La Porte
- When
- December 24, 4:30 PM CST to December 25, 11:00 AM CST
- Where
- La Porte forecast zone
- Reported by
- COOP Observer
Periods of heavy lake effect snow from late evening of December 24th through late morning December 25th. Heaviest snow was early morning on December 25th. Storm total snowfall of 4 to 9 inches. There was a report of 8 inches in New Carlisle, IN just east of the La Porte County line. Visbilities were reduced to less than one quarter of a mile at times and snow covered roads created hazardous travel conditions. Reports of slide offs and accidents across the county.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Wisconsin, December 24, 20201 death · 1 event
- Tornadoes and Damaging Winds in Virginia, December 24 to 25, 2020$356,000 · EF1 · 10 events
- Flash Flooding and Flooding in New York, December 24 to 27, 2020$680,000 · 20 events
- Winter Storm and Winter Weather in Ohio, December 24 to 26, 2020$595,000 · 17 events
- Avalanche and Flooding in New York, December 24 to 26, 2020$292,000 · 59 kt wind · 29 events
- Flash Flooding and Flood in Pennsylvania, December 24 to 26, 2020$290,000 · 17 events
- Tornadoes and Damaging Winds in Florida, December 24, 20204 injured · $5,000 · EF1 · 29 events
- Damaging Winds in North Carolina, December 24, 2020$263,000 · 50 kt wind · 3 events
- Winter Storm in Pennsylvania, December 24 to 26, 2020$125,000 · 3 events
- Heavy Snow and Winter Weather in West Virginia, December 24 to 25, 202039 events
- Damaging Winds in Florida, December 24, 2020$43,000 · 52 kt wind · 7 events
- Tornado and Damaging Winds in North Carolina, December 24, 2020$52,000 · EF0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 926783, 926781.